Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 324, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2005, 2:56 PM CDT for Stutsman County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 2:56 PM CDT (19:56 UTC)
- Expired
- Aug 17, 2005, 4:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 171957 SVRBIS NDC093-172100- /O.NEW.KBIS.SV.W.0324.050817T1956Z-050817T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 256 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 400 PM CDT * AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF WOODWORTH...OR ABOUT 33 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODWORTH AROUND 305 PM CDT 7 MILES SOUTHWEST OF PINGREE AROUND 400 PM CDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL...TORRENTIAL RAIN...AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4721 9948 4692 9944 4701 9881 4727 9891 $$ HEINERT
3 follow-up statements
000 WWUS53 KBIS 172021 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 321 PM CDT WED AUG 17 2005 NDC093-172100- /O.CON.KBIS.SV.W.0324.000000T0000Z-050817T2100Z/ STUTSMAN ND- 321 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR CENTRAL STUTSMAN COUNTY... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WOODWORTH...OR ABOUT 27 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PINGREE AROUND 355 PM CDT BUCHANAN AROUND 400 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4721 9948 4692 9944 4701 9881 4727 9891 $$ HEINERT
000 WWUS53 KBIS 172038 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 338 PM CDT WED AUG 17 2005 NDC093-172100- /O.CON.KBIS.SV.W.0324.000000T0000Z-050817T2100Z/ STUTSMAN ND- 338 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR CENTRAL STUTSMAN COUNTY... AT 331 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF EDMUNDS TO 7 MILES SOUTHWEST OF PINGREE TO 18 MILES SOUTHWEST OF BUCHANAN...OR ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF JAMESTOWN TO 19 MILES NORTHWEST OF JAMESTOWN TO 20 MILES WEST OF JAMESTOWN...MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... PINGREE...BUCHANAN AND EDMUNDS AROUND 400 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4721 9948 4692 9944 4701 9881 4727 9891 $$ HEINERT
000 WWUS53 KBIS 172058 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT WED AUG 17 2005 NDC093-172109- /O.EXP.KBIS.SV.W.0324.000000T0000Z-050817T2100Z/ STUTSMAN ND- 359 PM CDT WED AUG 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STUTSMAN COUNTY EXPIRES AT 400 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4721 9948 4692 9944 4701 9881 4727 9891 $$ HEINERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:36 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 17, 2:36 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MAIN CONCERN IS SEVERE THUNDERSTORMS IN SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EARLY TONIGHT. CURRENT RADAR PICS SHOW CONVECTION IN UPPER TROUGH FROM WELLS COUNTY THROUGH BISMARCK TO WESTERN SIOUX COUNTY. SEVERE THUNDERSTORMS MAY DEVELOP IN SURFACE WARM SECTOR ALONG AND AHEAD OF THE UPPER TROUGH. CAPE AND SHEAR SUGGEST LARGE HAIL. UPPER WAVE SHOULD MOVE OUT OF THE CWA BY 02Z. LATER TONIGHT A DEEP UPPER LOW CENTERED IN SASKATCHEWAN WILL MOVE EAST RESULTING IN SOUTHWEST FLOW WITH A SHORT WAVE FOR WESTERN ND. THE SOUTHWEST FLOW AND SHORT WAVES WILL CONTINUE THROUGH FRIDAY. THE MAIN TROUGH AXIS WILL PASS THROUGH THE REGION FRIDAY NIGHT CAUSING PRECIP TO END. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... NO MAJOR CHANGES TO EXTENDED FORECAST. MODELS ARE HINTING AT SOUTHWESTERLY FLOW ALOFT EARLY TO MID NEXT WEEK...WHICH WOULD PUT THE FORECAST AREA IN A FAVORABLE EVENING/NIGHTLY THUNDERSTORM PATTERN. HOWEVER...FAILURE OF MODEL RUN TO RUN CONSISTENCY AND DISAGREEMENT BETWEEN EXTENDED MODELS WARRANTS NO CHANGES AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH SOUTHEAST AND SOUTH CENTRAL UNTIL 10 PM CDT. && LM/NH
Hazardous weather outlook, Aug 17, 5:01 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 501 AM CDT WED AUG 17 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 501 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Aug 17, 2:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL STEELE 46.86N 99.92W
08/17/2005 1.00 INCH KIDDER ND LAW ENFORCEMENT
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:14 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 61 min |
| Aug 17, 3:30 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 60 min |
| Aug 17, 4:16 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
| Aug 17, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 36 min |
| Aug 17, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
| Aug 17, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 60 min |
| Aug 17, 5:00 PM CDT | Tornado Warning | BIS | Stutsman | 30 min |
| Aug 17, 5:34 PM CDT | Tornado Warning | BIS | LaMoure | 27 min |
| Aug 17, 5:47 PM CDT | Flash Flood Warning | BIS | LaMoure, Logan | 3 hr |
| Aug 17, 5:57 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 24 min |
| Aug 17, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 58 min |
| Aug 17, 6:03 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 61 min |
| Aug 17, 6:58 PM CDT | Tornado Warning | BIS | LaMoure | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.